Alert archive / Tennessee / Flash Flood Warnings in 2009

Flash Flood Warning 5, NWS Morristown, TN

May 15, 2009Unicoi County, Tennessee

NWS Morristown, TN issued this flash flood warning at May 15, 2009, 12:29 AM EDT for Unicoi County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 15, 2009, 12:29 AM EDT (04:29 UTC)
Expired
May 15, 2009, 3:30 AM EDT
In force
3 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

County Unicoi County, TN

The radar

The Knoxville radar (KMRX), 86 km from the middle of the area, began a volume at 04:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 4.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2009-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1063 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMRX 150429
FFWMRX
TNC171-150730-
/O.NEW.KMRX.FF.W.0005.090515T0429Z-090515T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1229 AM EDT FRI MAY 15 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING CONTINUES FOR...
  UNICOI COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ERWIN...

* UNTIL 330 AM EDT

* AT 1224 AM EDT...TRAINED WEATHER SPOTTERS AND LAW ENFORCEMENT 
OFFICIALS REPORTED FLASH FLOODING OVER MUCH OF UNICOI COUNTY...FROM  
RUNOFF WITH EARLIER HEAVY RAINS. SOME EVACUATIONS HAVE BEEN REQUIRED 
OVER SOUTHERN PARTS OF UNICOI COUNTY...WITH ADDITIONAL LIGHT TO 
MODERATE RAINS LIKELY TO CONTINUE FOR A FEW MORE HOURS. THE FLASH 
FLOOD WARNING FOR CARTER AND JOHNSON COUNTIES WERE ALLOWED TO 
EXPIRE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BANNER HILL
  AND FLAG POND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3612 8231 3608 8240 3597 8250 3596 8261
      3605 8260 3608 8258 3610 8260 3615 8253
      3617 8242 3625 8231 3615 8221

$$

TG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at May 14, 8:12 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, May 14, 8:12 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
812 PM EDT THU MAY 14 2009

.DISCUSSION...CONSIDERING COVERAGE OF CONVECTION OVER CENTRAL
VALLEY AND SE TN...OPTED TO DO A QUICK UPDATE OF ZFPMRX...GRIDS AND
WEB PRODUCTS. CARRIED A BRIEF WINDOW OF LIKELY POPS WHERE BEST
COVERAGE WILL OCCUR OVER THE NEXT FEW HOURS. STRONG STORMS LINGER
WITH AS OF YET NO REPORTS OF HAIL...AND JUST ONE TREE DOWN IN ROANE
COUNTY.

WILL UPDATE GRIDS AND ALL WEB PRODUCTS LATE THIS SHIFT...AFTER
ACTIVITY DIES DOWN.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  83  64  83  59 /  30  30  40  70  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  62  80  64  80  57 /  60  30  40  70  70
OAK RIDGE, TN                       62  82  64  81  56 /  40  40  30  70  70
TRI CITIES AIRPORT, TN              59  81  60  81  56 /  30  40  40  60  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG

In the hours before

Local storm report, May 14, 8:53 PM EDT, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
853 PM EDT THU MAY 14 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     HAIL             4 W ATHENS              35.45N 84.67W
05/14/2009  E0.75 INCH       MCMINN             TN   LAW ENFORCEMENT

            DIME TO PENNY SIZE HAIL, 4 W OF ATHENS. REPORTED BY
            DISPATCH.

&&

MEP
Local storm report, May 15, 12:14 AM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1214 AM EDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      6 SW ERWIN              36.08N 82.49W
05/14/2009                   UNICOI             TN   AMATEUR RADIO

            HAM REPORTS SOUTH INDIAN CREEK FLOODING AREA ROADS
            BETWEEN FALG POND AND TEMPLE HILL.

1030 PM     FLASH FLOOD      6 SW ERWIN              36.08N 82.49W
05/14/2009                   UNICOI             TN   LAW ENFORCEMENT

            SOME ROADS CLOSED AND WATER NEAR SOME HOMES, BUT NO
            EVACUATIONS AT THIS TIME.

1145 PM     FLASH FLOOD      6 SW ERWIN              36.08N 82.49W
05/14/2009                   UNICOI             TN   TRAINED SPOTTER

            LAW ENFORCEMENT STARTING TO EVACUATE RESIDENTS IN
            SOUTHERN UNICOI COUNTY.

&&

MEP

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:19 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 6 more41 min
May 14, 9:05 PM EDTSevere Thunderstorm WarningMRXBlount, Bradley, Hamilton, Knox, Loudon, McMinn and 3 more40 min
May 14, 9:39 PM EDTFlash Flood WarningMRXCarter, Johnson, Unicoi3 hr
May 14, 10:39 PM EDTAreal Flood AdvisoryMRXBradley, McMinn, Meigs, Morgan, Rhea, Roane3 hr
May 14, 11:43 PM EDTAreal Flood AdvisoryMRXHamilton3 hr
May 15, 1:27 PM EDTSevere Thunderstorm WarningMRXMorgan, Scott63 min
May 15, 1:50 PM EDTAreal Flood AdvisoryMRXMarion3 hr
May 15, 1:57 PM EDTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
May 15, 2:07 PM EDTAreal Flood AdvisoryMRXBlount3 hr
May 15, 2:22 PM EDTAreal Flood AdvisoryMRXPolk3 hr
May 15, 3:03 PM EDTAreal Flood AdvisoryMRXMonroe3 hr
May 15, 3:10 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier65 min
May 15, 3:23 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr
May 15, 3:42 PM EDTSevere Thunderstorm WarningMRXBlount48 min
May 15, 4:27 PM EDTSevere Thunderstorm WarningMRXBlount, Knox, Loudon, Monroe63 min
May 15, 4:36 PM EDTSevere Thunderstorm WarningMRXGrainger, Hamblen, Jefferson, Knox, Sevier54 min
May 15, 5:01 PM EDTAreal Flood AdvisoryMRXLoudon, Monroe3 hr
May 15, 5:07 PM EDTSevere Thunderstorm WarningMRXMorgan68 min
May 15, 5:15 PM EDTSevere Thunderstorm WarningMRXAnderson, McMinn, Roane60 min
May 15, 5:28 PM EDTFlash Flood WarningMRXBlount, Knox, Loudon, McMinn, Monroe, Roane3 hr
May 15, 5:31 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, McMinn, Monroe44 min
May 15, 5:44 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Union61 min
May 15, 6:02 PM EDTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie58 min
May 15, 6:12 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe63 min
May 15, 6:16 PM EDTSevere Thunderstorm WarningMRXMeigs, Morgan, Roane44 min
May 15, 6:22 PM EDTSevere Thunderstorm WarningMRXCampbell, Claiborne39 min
May 15, 6:30 PM EDTAreal Flood AdvisoryMRXKnox2 hr
May 15, 6:35 PM EDTSevere Thunderstorm WarningMRXClaiborne, Grainger, Hancock40 min
May 15, 6:38 PM EDTSevere Thunderstorm WarningMRXAnderson, Campbell, Knox28 min
May 15, 6:47 PM EDTAreal Flood AdvisoryMRXMcMinn118 min

Nearby

Flash Flood Warnings in Tennessee, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.